Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 331, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 14, 2003, 3:01 AM CDT for Blaine County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 3:01 AM CDT (08:01 UTC)
- Expired
- May 14, 2003, 3:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Blaine County, OK
The radar
The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3007 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 140801 SVROKC OKC011-140845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 301 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLAINE COUNTY IN NORTHWEST OKLAHOMA * UNTIL 345 AM CDT * AT 301 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GREENFIELD...MOVING EAST SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE GEARY AND GREENFIELD HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3576 9856 3558 9862 3555 9832 3574 9828 $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:15 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 13, 9:15 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 915 PM CDT TUE MAY 13 2003 ONE LONE STORM GOT THROUGH CAP LATE THIS AFTN AND WILL EXIT OUR CWA OVER THE NEXT HOUR. ANOTHER AREA OF THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP ACROSS SOUTHWEST OKLAHOMA. STILL THINK THINGS WILL REMAIN ISOLATED THIS EVENING WITH CAP KEEPING THINGS IN CHECK ACROSS MOST OF THE AREA. LOOKS LIKE BEST CHANCE WILL BE WITH ANYTHING THAT MOVES SOUTH FROM COMPLEX THAT DEVELOPS TO OUR NORTH LATER TONIGHT. WILL KEEP LIKLEY POPS IN NE AND DROP THEM TO SLIGHT CHANCE ACROSS PARTS OF WEST. OTHERWISE ONLY MINOR CHANGES TO OTHER GRIDS. 30 -------------------------------------------------------------- 339 PM CDT TUE MAY 13 2003 NEAR MERGER OF CONVECTIVE OUTFLOW BOUNDARY OVER NORTHEAST OKLAHOMA WITH APPROACHING DRYLINE NOW IN NW OKLAHOMA AND SYNOPTIC SCALE COLD FRONT CURRENTLY MOVING THROUGH NW KANSAS IS EXPECTED TO BE THE MOST LIKELY AREA FOR NEW CONVECTION TO FORM THAT WOULD AFFECT THE FORECAST AREA OVERNIGHT. THIS WILL RESULT IN LIKELY POPS ALONG AND EAST OF A LINE FROM ABOUT MEDFORD TO STILLWATER...TO HOLDENVILLE. FARTHER SOUTHWEST ALONG THE DRYLINE...CONVERGENCE MAY BE ENOUGH TO OVERCOME CONVECTIVE INHIBITION THROUGH EARLY EVENING BEFORE INHIBITION INCREASES...BUT AREAL COVERAGE SHOULD BE LOW IF AT ALL. CAP IS EXPECTED TO STRENGTHEN OVER THE WESTERN HALF OF THE AREA OVERNIGHT AS THE FLOW ABOVE THE SURFACE VEERS AND ADVECTS THE HOT AIRMASS THAT IS CURRENTLY FORMING OVER THE PANHANDLE. THE RESULT MAY BE A TIGHT GRADIENT FROM WEST TO EAST WITH REGARD TO POPS. AN MCS MAY BE ONGOING EARLY WEDNESDAY MORNING...MAINLY OVER EASTERN OKLAHOMA AND ARKANSAS THAT MAY BUILD WEST SOUTHWEST INTO THE LOW LEVEL JET AXIS. 40 POPS WILL RETAINED OVER THE SOUTHEAST PARTS OF THE AREA FOR THIS CONCERN. WEAK FRONTAL BOUNDARY WILL ALSO BE PROGRESSING SOUTHEASTWARD THROUGH THE DAY...PROBABLY CLEARING SOUTHEAST OKLAHOMA WEDNESDAY EVENING. MOIST AND POTENTIALLY UNSTABLE AIRMASS SOUTH OF THE FRONT WILL BEGIN TO ADVECT WESTWARD THEN NORTHWESTWARD BY THURSDAY AS THE NEXT PROGGED SHORTWAVE TROUGH APPROACHES. CONVECTIVE INITIATION APPEARS MOST LIKELY WEST OF THE AREA AREA DURING THESE PERIODS THAT COULD EVENTUALLY MOVE EASTWARD INTO THE AREA. THE SCENARIO BECOMES MORE COMPLICATED BY FRIDAY AND SATURDAY WITH THE SHORTWAVE UPPER LOW MOVING THROUGH THE AREA...WARRANTING POPS FOR ALL AREAS BEFORE THE ASSOCIATED FRONT MOVES EAST OF THE AREA BY EARLY SATURDAY. OKC 66 82 62 80 / 30 30 0 0 HBR 65 84 61 80 / 30 20 0 0 SPS 66 86 66 83 / 30 30 20 0 GAG 58 81 54 77 / 20 0 0 0 PNC 64 81 57 77 / 60 20 0 0 DUA 66 83 66 83 / 30 40 30 20 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, May 13, 12:00 PM CDT, 15 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 13 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE NIGHT.
DISCUSSION...
A SURFACE LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SLOWLY EAST THROUGH THE AFTERNOON. THE
DRYLINE SOUTH OF THIS LOW IS EXPECTED TO MOVE AS FAR EAST AS THE
MAIN BODY OF NORTHWEST OKLAHOMA AFTER MID-AFTERNOON AND RANGE SOUTH
INTO THE SOUTHERN TEXAS PANHANDLE. A WEAK WARM FRONT ACROSS CENTRAL TEXAS
THAT THIS MORNING HAD LOWER 70 DEWPOINTS SOUTH OF IT WILL MOVE INTO
SOUTHERN OKLAHOMA BY EARLY EVENING. THIS WILL PROVIDE INCREASINGLY
FAVORABLE CONDITIONS NEAR THE SURFACE.
ALTHOUGH BOUNDARY LAYER MOISTURE WILL CONTINUE TO INCREASE RAPIDLY
OVER MOST OF THE RISK AREA BOOSTING CAPE VALUES...STRONG WARM AIR
ADVECTION ABOVE THE MOIST LAYER WILL SERVE AS AN INHIBITOR TO STORM
DEVELOPMENT. HOWEVER...STRONG SURFACE HEATING ACROSS THE SOUTHERN
TEXAS PANHANDLE AND WESTERN NORTH TEXAS MAY HELP TO START STORMS
ALONG THE DRYLINE.
SHEAR PROFILES SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
STORMS IF STRONG SURFACE HEATING CAN OVERCOME THE CAPPING THERMAL
INVERSION THAT WILL BE INCREASING OVER THE AREA THROUGH THE DAY.
A SECONDARY FEATURE FOR DEVELOPMENT MAY BE AN OLD OUTFLOW BOUNDARY
ACROSS NORTHEAST OKLAHOMA FROM MORNING STORMS IN SOUTHEAST KANSAS.
AFTER MIDNIGHT A COLD FRONT IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA. THIS BOUNDARY WILL PROVIDE YET ANOTHER FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. NORTH CENTRAL AND CENTRAL OKLAHOMA ARE AREAS
MOST LIKELY TO HAVE STORMS OVERNIGHT AS THE FRONT MOVES SOUTHEAST
INTO AN AREA OF DEEPER MOISTURE AND MORE FAVORABLE BOUNDARY LAYER
WINDS. THESE STORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM
LATER TONIGHT AND EARLY WEDNESDAY.
THE MAIN THREATS FROM LATE AFTERNOON AND EVENING STORMS WOULD BE
LARGE HAIL AND STRONG WINDS. ALTHOUGH THE TORNADO THREAT IS NON-
ZERO...IT IS EXPECTED TO BE LOW. THE MAIN OVERNIGHT THREATS ARE
EXPECTED TO BE STRONG WINDS AND LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH LATE FRIDAY.
THE GREATEST RISK OF SEVERE WEATHER WILL BE ON WEDNESDAY AND
THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
WRIn the hours before
Local storm report, May 13, 10:43 PM CDT, 4 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT TUE MAY 13 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM 5 E CORDELL OK .75 INCH HAIL
05/13/03 WASHITA
SCSpecial weather statement, May 13, 11:47 PM CDT, 3 hours 14 minutes before
OKZ023-024-027-028-040-041-140500- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1147 PM CDT TUE MAY 13 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN...GARVIN... GRADY...MCCLAIN AND MURRAY COUNTIES. AT 1147 PM...A LINE OF THUNDERSTORMS EXTENDING FROM BINGER... TO LINDSAY... TO NEAR SULPHUR WILL MOVE EAST SOUTHEAST AT 30 MPH. ALTHOUGH THE STORMS WERE NOT CURRENTLY SEVERE... A FEW OF THE STORMS COULD PRODUCE SMALL HAIL... UP TO THE SIZE OF DIMES THROUGH 1215 AM. CJS
Local storm report, May 14, 1:40 AM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
140 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 AM 2 W CYRIL OK .88 INCH HAIL
05/14/03 CADDO
0140 AM 2 W CYRIL OK 1.00 INCH HAIL
05/14/03 CADDO
0135 AM WEATHERFORD OK 3.00 INCH HAIL
05/14/03 CUSTER
SCLocal storm report, May 14, 1:52 AM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
152 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM 2 W CYRIL OK .75 INCH HAIL
05/14/03 CADDO
SCSpecial weather statement, May 14, 2:18 AM CDT, 43 minutes before
OKZ028-040-140730- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 218 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF LINDSAY AT 218 AM CDT...MOVING EAST AT 30 MPH. PEOPLE IN GARVIN AND MCCLAIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 30
Special weather statement, May 14, 2:46 AM CDT, 15 minutes before
OKZ028-040-041-046-140815- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 246 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES WEST OF COLE TO 9 MILES WEST OF RATLIFF CITY AT 246 AM CDT...MOVING EAST AT 20 MPH. HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 65 MPH WILL BE POSSIBLE WITH THESE SEVERE THUNDERSTORMS. PEOPLE IN CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 47 min |
| May 13, 10:37 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 38 min |
| May 13, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 39 min |
| May 14, 12:07 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 38 min |
| May 14, 12:51 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 54 min |
| May 14, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| May 14, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 59 min |
| May 14, 1:48 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 42 min |
| May 14, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 64 min |
| May 14, 2:27 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 48 min |
| May 14, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 45 min |
| May 14, 2:48 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 42 min |
| May 14, 2:49 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 41 min |
| May 14, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 47 min |
| May 14, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 56 min |
| May 14, 3:19 AM CDT | Tornado Warning | OUN | Stephens | 26 min |
| May 14, 3:29 AM CDT | Tornado Warning | OUN | Carter | 31 min |
| May 14, 3:59 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 46 min |
| May 14, 4:01 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| May 14, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Murray | 46 min |
| May 14, 4:15 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 45 min |
| May 14, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 43 min |
| May 14, 4:21 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 39 min |
| May 14, 4:43 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 47 min |
| May 14, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Murray | 44 min |
| May 14, 4:57 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 48 min |
| May 14, 5:02 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 43 min |
| May 14, 5:27 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 63 min |
| May 14, 5:28 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 47 min |
| May 14, 5:39 AM CDT | Tornado Warning | OUN | Marshall | 21 min |
| May 14, 5:45 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 45 min |
| May 14, 5:59 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 31 min |
| May 14, 6:11 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 49 min |
| May 14, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 27 min |
| May 14, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| May 14, 6:30 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 15 min |
| May 14, 6:48 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 27 min |
| May 14, 6:51 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 24 min |
| May 14, 7:12 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 33 min |
| May 14, 8:35 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 40 min |
| May 14, 11:32 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 28 min |
| May 14, 11:49 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 26 min |
| May 14, 11:59 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.